Weighted Rooted Trees: Fat or Tall?

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 12159)


Let V be a countable set, let T be a rooted tree on the vertex set V, and let \({\mathcal M}=(V,2^V, \mu )\) be a finite signed measure space. How can we describe the “shape” of the weighted rooted tree \((T, {\mathcal M})\)? Is there a natural criterion for calling it “fat” or “tall”? We provide a series of such criteria and show that every “heavy” weighted rooted tree is either fat or tall, as we wish. This leads us to seek hypergraphs such that regardless of how we assign a finite signed measure on their vertex sets, the resulting weighted hypergraphs have either a “heavy” large matching or a “heavy” vertex subset that induces a subhypergraph with small matching number. Here we also must develop an appropriate definition of what it means for a set to be heavy in a signed measure space.


Dilworth’s Theorem Down-set Path 


  1. 1.
    Björner, A., Ziegler, G.M.: Introduction to greedoids. In: Matroid Applications, Encyclopedia of Mathematics and its Applications, vol. 40, pp. 284–357. Cambridge University Press, Cambridge (1992).
  2. 2.
    Bonamy, M., Bousquet, N., Thomassé, S.: The Erdös-Hajnal conjecture for long holes and antiholes. SIAM J. Discrete Math. 30(2), 1159–1164 (2016). Scholar
  3. 3.
    Dilworth, R.P.: A decomposition theorem for partially ordered sets. Ann. Math. 51(1), 161–166 (1950). Scholar
  4. 4.
    Eaton, L., Tedford, S.J.: A branching greedoid for multiply-rooted graphs and digraphs. Discrete Math. 310(17), 2380–2388 (2010). Scholar
  5. 5.
    Erdős, P., Hajnal, A.: Ramsey-type theorems. Discrete Appl. Math. 25(1–2), 37–52 (1989). Scholar
  6. 6.
    Erdős, P., Szekeres, G.: A combinatorial problem in geometry. Compos. Math. 2, 463–470 (1935). Scholar
  7. 7.
    Felsner, S.: Orthogonal structures in directed graphs. J. Combin. Theory Ser. B 57(2), 309–321 (1993). Scholar
  8. 8.
    Gallai, T.: On directed paths and circuits. In: Theory of Graphs (Proc. Colloq., Tihany, 1966), pp. 115–118. Academic Press, New York (1968)Google Scholar
  9. 9.
    Gallai, T., Milgram, A.N.: Verallgemeinerung eines graphentheoretischen Satzes von Rédei. Acta Sci. Math. (Szeged) 21, 181–186 (1960)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Hujdurović, A., Husić, E., Milanič, M., Rizzi, R., Tomescu, A.I.: Perfect phylogenies via branchings in acyclic digraphs and a generalization of Dilworth’s theorem. ACM Trans. Algorithms 14(2), Art. 20, 26 (2018).
  11. 11.
    Mirsky, L.: A dual of Dilworth’s decomposition theorem. Amer. Math. Mon. 78, 876–877 (1971). Scholar
  12. 12.
    Roy, B.: Nombre chromatique et plus longs chemins d’un graphe. Rev. Française Informat. Recherche Opérationnelle 1(5), 129–132 (1967)Google Scholar
  13. 13.
    Schmidt, W.: A characterization of undirected branching greedoids. J. Combin. Theory Ser. B 45(2), 160–184 (1988). Scholar
  14. 14.
    Song, Z.X., Ward, T., York, A.: A note on weighted rooted trees. Discrete Math. 338(12), 2492–2494 (2015). Scholar
  15. 15.
    Stein, E.M., Shakarchi, R.: Fourier Analysis: An Introduction, Princeton Lectures in Analysis, vol. 1. Princeton University Press, Princeton (2003)zbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2020

Authors and Affiliations

  1. 1.School of Mathematical Sciences and MOE-LSCShanghai Jiao Tong UniversityShanghaiChina

Personalised recommendations